Alert archive / Kansas / Flash Flood Warnings in 2017
Flash Flood Warning 7, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Aug 21, 2017, 7:36 PM CDT for Jefferson County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2017, 7:36 PM CDT (00:36 UTC)
- Expired
- Aug 22, 2017, 2:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Jefferson County, KS
The radar
The Topeka radar (KTWX), 88 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 71 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 0.6 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2114 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1421 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 9.7
The text
As transmitted.
827 WGUS53 KTOP 220036 FFWTOP KSC087-220430- /O.NEW.KTOP.FF.W.0007.170822T0036Z-170822T0430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Topeka KS 736 PM CDT MON AUG 21 2017 The National Weather Service in Topeka has issued a * Flash Flood Warning for... Northeastern Jefferson County in northeastern Kansas... * Until 1130 PM CDT * At 734 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Over two inches of rain have already fallen. Another one to two inches may be possible. Flash flooding is occurring or expected to begin shortly. * Some locations that will experience flooding include... Nortonville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3934 9544 3942 9547 3942 9518 3938 9518 $$ 27
2 follow-up statements
626 WGUS73 KTOP 220158 FFSTOP Flash Flood Statement National Weather Service Topeka KS 858 PM CDT MON AUG 21 2017 KSC087-220430- /O.CON.KTOP.FF.W.0007.000000T0000Z-170822T0430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Jefferson- 858 PM CDT MON AUG 21 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR NORTHEASTERN JEFFERSON COUNTY... At 855 PM CDT, trained weather spotters reported thunderstorms producing heavy rain in Nortonville. A storm spotter estimated 4.8 inches of rain so far with rainfall continuing over the area. There have been multiple reports of water over roadways and standing water in fields. Flash flooding is occurring. Some locations that will experience flooding include... Nortonville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3934 9544 3942 9547 3942 9518 3938 9518 $$ 27
173 WGUS53 KTOP 220307 FFWTOP KSC087-220700- /O.EXT.KTOP.FF.W.0007.000000T0000Z-170822T0700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Topeka KS 1007 PM CDT MON AUG 21 2017 The National Weather Service in Topeka has extended the * Flash Flood Warning for... Northeastern Jefferson County in northeastern Kansas... * Until 200 AM CDT * At 1006 PM CDT, trained weather spotters reported thunderstorms producing heavy rain across the warned area. Over 5 inches of rain have fallen with more rain expected in the next couple of hours. Flash flooding is already occurring. * Some locations that will experience flooding include... Nortonville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3934 9544 3942 9547 3942 9518 3938 9518 $$ 27
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 6:42 PM CDT, 54 minutes earlier.
Area forecast discussion, Aug 21, 6:42 PM CDT, 54 minutes before
Area Forecast Discussion National Weather Service Topeka KS 642 PM CDT Mon Aug 21 2017 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Tuesday) Issued at 257 PM CDT Mon Aug 21 2017 19Z water vapor imagery shows a low amplitude shortwave moving through the northern plains. A weak MCV from the early morning convection has become difficult to discern over northeast KS and likely has sheared out. Otherwise water vapor imagery shows a plume of mid level moisture from wester TX through northeast KS. At the surface, a prefrontal trough was noted from northwest KS into the eastern Dakotas with a cold front over western ND and into eastern WY. For tonight models still show some weak vorticity advection ahead of the northern plains shortwave and some frontogenesis overnight with the front. With the very moist airmass in place, showers and thunderstorms are expected to become widespread this evening and move through the area overnight. Models have trended slightly faster with the frontal system and some of the high resolution models show precip exiting the forecast area to the southeast by 7 am Tuesday. The clouds and shower activity have slowed down the destabilization of the boundary layer. But RAP analysis suggests MLCAPE values over 2000 J/kg beginning to develop. Deep layer shear remains a little marginal, but look to be good enough that if a discrete storm were able to persist it could go on to produce some severe hail and winds. Aside from that, the main focus remains on the heavy rain potential. With PWs still progged over 2 inches, the airmass looked primed for heavy rainfall. Although with the model trends of a faster progression to the frontal system, the risk for flash flooding looks to have diminished somewhat. While the ensemble means for QPF have also lessened, a few members continue to show the potential for isolated heavy to excessive rain. Because of this will maintain the flash flood watch as is. Showers and thunderstorms should be moving southeast of the area Tuesday morning and have POPs decreasing with virtually a dry forecast for much of the area by noon. The stronger cold air advection looks to hold off until late morning or early afternoon so Lows tonight are expected to remain muggy with readings in the upper 60s to around 70. Have trended highs cooler by a degree or two with models showing decent low level cold air advection through the afternoon. Have forecast highs in the lower and middle 80s. .LONG TERM...(Tuesday night through Monday) Issued at 257 PM CDT Mon Aug 21 2017 By Tuesday night, the mid-level trough will be shifting into the northeastern U.S. with surface high pressure sliding southward from the Northern Plains into the central U.S. The region will remain under the influence of this surface high pressure and northwesterly flow aloft through Thursday, resulting in dry conditions and temperatures cooler than the seasonal normals with highs in the low 80s. By Thursday night, models show a mid-level ridge briefly building into the central U.S. ahead of a mid-level trough diving into the Pacific Northwest. Models are in decent agreement with showing an embedded shortwave developing within this ridge Thursday night and gradually tracking across the CWA Friday and Friday night. The mid- level trough over the Pacific Northwest will get pushed back into Canada as a broad mid-level ridge builds across the western U.S. Saturday through Monday. The central U.S. will remain under northwesterly flow aloft into early next week, with models showing additional embedded waves developing within the mid-level flow. As a result, some periods of scattered showers and thunderstorms will be possible from Thursday night into Sunday, with some isolated precipitation possibly continuing into early next week. Temperatures through the weekend and into early next week will remain below the seasonal normals, with highs staying in the low 80s and low temperatures in the low 60s. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 610 PM CDT Mon Aug 21 2017 Scattered TSRA developing north and west of terminals currently. Radar trends has the cluster through KMHK by 02Z with no reduction in flight category. A little more uncertain how the band of TSRA evolves as it moves eastward towards KTOP/KFOE. Sfc analysis shows a frontal boundary in the area with ample instability, despite meager amounts of wind shear. Have therefore kept a mentioned of VCTS with scattered showers through 08Z when short term models clear the convection eastward. Next focus is the convection that develops along the front currently in Nebraska in the 06-09Z time frame. Current indications is that coverage may not be as widespread as previous guidance. Nonetheless kept the mention of TSRA with MVFR stratus developing along and just behind the boundary through 16Z. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Tuesday morning for KSZ011-012-022>024- 026-035>040-054>056-058-059. && SHORT TERM...Wolters LONG TERM...Hennecke AVIATION...Prieto
Hazardous weather outlook, Aug 21, 3:07 PM CDT, 4 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 307 PM CDT Mon Aug 21 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-222015- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 307 PM CDT Mon Aug 21 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Thunderstorms are forecast to become widespread this evening and move southeast across the region. As storms develop, there is a risk for some large hail and strong winds. However storms should develop into a large cluster with locally heavy rainfall becoming the primary concern. Some isolated spots could end up with around 2 inches of rain by Tuesday morning. Because of this a flash flood watch remains in effect for areas along and east of a line from Abilene to Seneca. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters should not be needed this afternoon or tonight, but are encouraged to report rainfall amounts and any flooding. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep Wolters
In the hours before
Local storm report, Aug 21, 7:34 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
734 PM CDT MON AUG 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM HEAVY RAIN NORTONVILLE 39.41N 95.33W
08/21/2017 E2.25 INCH JEFFERSON KS CO-OP OBSERVER
STORM TOTAL THUS FAR. STILL REPORTING HEAVY
RAIN IN NORTONVILLE.
&&
JPThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 7:49 PM CDT | Special Weather Statement | TOP | Jackson | 26 min |
| Aug 21, 7:59 PM CDT | Special Weather Statement | TOP | Shawnee | 31 min |
| Aug 21, 8:12 PM CDT | Special Weather Statement | TOP | Wabaunsee | 33 min |
| Aug 21, 8:27 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Shawnee | 20 min |
| Aug 21, 8:45 PM CDT | Special Weather Statement | TOP | Jefferson | 30 min |
| Aug 21, 9:09 PM CDT | Special Weather Statement | TOP | Douglas | 36 min |
| Aug 21, 9:13 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 34 min |
| Aug 21, 9:30 PM CDT | Special Weather Statement | TOP | Lyon | 30 min |
| Aug 21, 9:55 PM CDT | Flash Flood Warning | TOP | Jackson, Jefferson | 4 hr |
| Aug 21, 10:03 PM CDT | Flash Flood Warning | TOP | Douglas, Jackson, Jefferson, Shawnee, Wabaunsee | 4 hr |
| Aug 22, 12:01 AM CDT | Flash Flood Warning | TOP | Douglas, Franklin, Osage, Shawnee | 6 hr |
| Aug 22, 1:28 AM CDT | Areal Flood Advisory | TOP | Franklin | 3 hr |
| Aug 22, 1:51 AM CDT | Flash Flood Warning | TOP | Douglas, Jackson, Jefferson, Shawnee | 4 hr |
| Aug 22, 2:29 AM CDT | Special Weather Statement | TOP | Douglas, Jefferson, Shawnee | 31 min |
| Aug 22, 3:32 AM CDT | Flash Flood Warning | TOP | Franklin | 4 hr |
| Aug 22, 4:57 AM CDT | Areal Flood Advisory | TOP | Anderson, Coffey, Franklin, Lyon, Osage | 3 hr |
| Aug 22, 5:03 AM CDT | River Flood Warning | TOP | Douglas | 27 hr |
| Aug 22, 5:03 AM CDT | River Flood Warning | TOP | Shawnee | 22 hr |
| Aug 22, 5:33 AM CDT | Areal Flood Warning | TOP | Douglas, Jackson, Jefferson, Shawnee | 3 hr |
| Aug 22, 5:46 AM CDT | Flash Flood Warning | TOP | Douglas, Franklin, Osage | 3 hr |
| Aug 22, 7:29 AM CDT | Areal Flood Warning | TOP | Franklin | 3 hr |
| Aug 22, 8:22 AM CDT | River Flood Warning | TOP | Franklin | 47 hr |
| Aug 22, 8:22 AM CDT | River Flood Warning | TOP | Franklin, Osage | 40 hr |
| Aug 22, 8:22 AM CDT | River Flood Warning | TOP | Anderson, Franklin | 31 hr |
| Aug 22, 8:34 AM CDT | Areal Flood Warning | TOP | Douglas, Franklin, Osage | 4 hr |
| Aug 22, 10:47 AM CDT | Areal Flood Warning | TOP | Franklin | 118 min |
| Aug 22, 12:16 PM CDT | Areal Flood Warning | TOP | Douglas, Franklin, Osage | 8 hr |
Nearby
Flash Flood Warnings in Kansas, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.